Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2024, 8:50 PM CDT for Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2024, 8:50 PM CDT (01:50 UTC)
- Expired
- Jun 4, 2024, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WUUS53 KARX 050150
SVRARX
IAC191-MNC045-055-169-050230-
/O.NEW.KARX.SV.W.0049.240605T0150Z-240605T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
850 PM CDT Tue Jun 4 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Winneshiek County in northeastern Iowa...
Southwestern Winona County in southeastern Minnesota...
Western Houston County in southeastern Minnesota...
Eastern Fillmore County in southeastern Minnesota...
* Until 930 PM CDT.
* At 849 PM CDT, severe thunderstorms were located along a line
extending from near Fountain to near Decorah to near Spillville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Decorah, Lanesboro, and Canton around 855 PM CDT.
Mabel around 900 PM CDT.
Spring Grove around 910 PM CDT.
Rushford around 915 PM CDT.
Other locations impacted by these severe thunderstorms include
Choice, Hesper, County Roads 6 And 33, Highlandville, Wyattville,
Riceford, and Peterson.
This includes Interstate 90 in Minnesota between mile markers 243 and
251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9201 4397 9173 4370 9159 4350 9160
4350 9161 4328 9161 4324 9186 4340 9188
4383 9210
TIME...MOT...LOC 0149Z 228DEG 29KT 4379 9214 4336 9186 4322 9191
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow3 follow-up statements
244
WWUS53 KARX 050207
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
907 PM CDT Tue Jun 4 2024
IAC191-050216-
/O.CAN.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winneshiek IA-
907 PM CDT Tue Jun 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNESHIEK COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
&&
LAT...LON 4390 9201 4397 9173 4370 9159 4357 9160
4352 9184 4388 9204
TIME...MOT...LOC 0206Z 233DEG 31KT 4391 9200 4372 9187 4356 9181
$$
MNC045-055-169-050230-
/O.CON.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
907 PM CDT Tue Jun 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN WINONA...WESTERN HOUSTON AND EASTERN FILLMORE
COUNTIES...
At 906 PM CDT, severe thunderstorms were located along a line
extending from near St. Charles to near Lanesboro to near Mabel,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rushford around 910 PM CDT.
Other locations impacted by these severe thunderstorms include
Choice, Perkins, County Roads 6 And 33, Wyattville, Riceford,
Peterson, and Newburg.
This includes Interstate 90 in Minnesota between mile markers 243 and
251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9201 4397 9173 4370 9159 4357 9160
4352 9184 4388 9204
TIME...MOT...LOC 0206Z 233DEG 31KT 4391 9200 4372 9187 4356 9181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow401
WWUS53 KARX 050216
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
916 PM CDT Tue Jun 4 2024
MNC045-055-169-050230-
/O.CON.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
916 PM CDT Tue Jun 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN
FILLMORE COUNTIES...
At 915 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to near Rushford to 9 miles northwest of
Spring Grove, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rushford around 920 PM CDT.
Other locations impacted by these severe thunderstorms include
Arendahl, Bratsberg, Choice, Rushford Village, Perkins, Yucatan, and
Wyattville.
This includes Interstate 90 in Minnesota between mile markers 243 and
251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4380 9164 4369 9166 4364 9180 4391 9198
4397 9173
TIME...MOT...LOC 0215Z 226DEG 30KT 4392 9191 4378 9179 4366 9176
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow141
WWUS53 KARX 050222
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
922 PM CDT Tue Jun 4 2024
MNC045-055-169-050231-
/O.EXP.KARX.SV.W.0049.000000T0000Z-240605T0230Z/
Winona MN-Houston MN-Fillmore MN-
922 PM CDT Tue Jun 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
NORTHWESTERN HOUSTON AND NORTHEASTERN FILLMORE COUNTIES WILL EXPIRE
AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
&&
LAT...LON 4380 9164 4369 9166 4364 9180 4391 9198
4397 9173
TIME...MOT...LOC 0221Z 228DEG 29KT 4395 9186 4381 9174 4369 9171
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:49 PM CDT, 2 hours 1 minute earlier. Its key messages:
- Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall.
- Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger.
- Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions.
Area forecast discussion, Jun 4, 6:49 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 649 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall. - Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger. - Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions. && .DISCUSSION... Issued at 106 PM CDT Tue Jun 4 2024 Showers and storms developing this afternoon-evening with locally heavy rain and a small risk of severe storms: Monitoring two weather features this afternoon on water vapor imagery: 1) a weakening shortwave currently over eastern Iowa that will be lifting northeast into central Wisconsin this evening, and 2) a deep shortwave and associated cold front crossing into western Minnesota that will sweep eastward through the area this evening. Out ahead of the weaker southern shortwave is a juicy, uncapped airmass with surface temperatures in the low to mid 80s and dewpoints near 70. MLCAPE sits around 1000 to 1500 J/kg across the forecast area, so as convective temperature is reached over the next 1-2 hours, expecting quick development of pop up storms. Activity will be most favored south of I-90 initially, closer to the shortwave forcing. But storm development will quickly trend northward through mid to late afternoon. Activity will become scattered and individual storms should develop quickly with deep updraft potential, but they will struggle to last long or become organized owing to lack of wind shear. Main threat will be localized strong winds and perhaps some small hail. Also a concern for locally heavy rain, especially if storms track over the areas that got soaked yesterday (southern Grant and portions of Allamakee/Crawford counties). Considered a flood watch for that general area, but storms will be more scattered and progressive today, so the threat should be rather isolated. Also, warm cloud depths aren't as deep today, so rainfall should not be quite as efficient compared to yesterday. Therefore decided to hold off and monitor trends. Incoming cold front will approach from the west this evening, entering our western counties with a broken line of storms towards 7pm. The line will sweep eastward into the overnight, gradually diminishing as instability quickly drops off. There looks to be a narrow corridor of overlap between favorable instability and marginally supportive 0-3km shear along the line, so some strong to severe storms are a possiblity. Isolated strong to damaging winds would be the main threat, mainly along and west of US 63 in Iowa and Minnesota between about 6-9pm. Progressive movement of this weakening line should mean a relatively short duration of rainfall at any given location, so not expecting this round of storms to be a big flood concern either. Windy, cooler, less humid Wednesday and Thursday with occasional diurnal showers into the weekend: Cyclonic flow becomes the overall weather pattern for the Upper Mississippi Valley for Wednesday and beyond as amplified ridging sets up over the Desert Southwest. A deep upper low rotating over southern Manitoba will slide over the Great Lakes between Wednesday and Friday. The resulting anomalous pressure gradient over the region will result in a dynamic jet in the 850 to 500mb layer. Steep low level lapse rates and deep mixing will tap into the lower bounds of this strong wind layer, with a couple windy afternoons on tap for Wednesday and Thursday. On Wednesday, HREF shows mean 850mb winds of 40 to 45 knots spreading into the area with a 40 to 70% probability for surface wind gusts exceeding 40 mph in wind prone areas west of the Mississippi River. Meanwhile, the ECMWF ensemble also shows about 30-50% probability for wind gusts greater than 40 mph on Wednesday afternoon, increasing to 60-90% probability by Thursday afternoon-evening. Will be paying close attention to Thursday's forecast if it would become necessary to consider a wind advisory. Other concern for Wednesday is potential for scattered diurnal storms (roughly 4-9pm timeframe) as a shortwave rotates around the southern periphery of the upper low. Tonight's passing cold front will sweep out this current early-season soupy airmass, leaving only modest atmospheric moisture in place. This will keep instability in check for Wednesday, generally on the order of 500 to <1000 J/kg SBCAPE. Forecast soundings show lower equilibrium levels will yield low topped storms that will struggle to last for long, but abundant deep layer shear could support a better organized storm or two. Thursday and beyond, just some occasional small chances for mainly diurnal showers in the northwest flow pattern. Temperatures will be below normal for Thursday and Friday, then will be more seasonable for Saturday into early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 648 PM CDT Tue Jun 4 2024 A cold front will move through area this evening and early overnight. There is enough instability for some strong to severe storms along and ahead of this front. Southerly winds will be in the 10 to 20 knots with gusts of 20 to 30 knots. There could be potentially higher sustained winds and gusts with some of the stronger storms. In the wake of this front, winds will become westerly. Sustained winds will be 10 to 20 knots. On Wednesday, winds gusts will increase into the 15 to 30 knots. There will be the potential for showers and storms in the afternoon, but confidence was not high enough to include them in the TAFs at this time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Kurz AVIATION...Boyne
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 16 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 419 AM CDT Tue Jun 4 2024 IAZ008-009-018-019-MNZ079-086-087-094-095-051330- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota and northeast Iowa. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this evening. A few storms may become strong to severe, with hail and damaging wind possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe storm reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-051330- Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for far southeast Minnesota...far northeast Iowa...and southwest into west central Wisconsin... .DAY ONE...Today and Tonight Showers and thunderstorms may occur early this afternoon and again tonight. A few strong storms are possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 4, 8:34 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
834 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Gst Altura 44.07N 91.94W
06/04/2024 M48 MPH Winona MN Trained Spotter
Relayed by dispatch. time estimated by gust
front arrival on radar.
&&Local storm report, Jun 4, 8:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
836 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 1 N Bassett 43.08N 92.51W
06/04/2024 M0.70 Inch Chickasaw IA Public
&&
JSBLocal storm report, Jun 4, 8:37 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
837 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Dmg 1 N Bassett 43.08N 92.51W
06/04/2024 Chickasaw IA Public
Tree blown down.
&&
JSBLocal storm report, Jun 4, 8:41 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
841 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Tstm Wnd Dmg 5 SSE Riceville 43.30N 92.52W
06/04/2024 Howard IA Law Enforcement
Powerline blown down.
&&
JSBLocal storm report, Jun 4, 8:46 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
846 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg 2 NW Lime Springs 43.47N 92.31W
06/04/2024 Howard IA Public
Phone line blow down.
&&
JSBLocal storm report, Jun 4, 8:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
848 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Dmg 3 SSE Cherry Grove 43.54N 92.27W
06/04/2024 Fillmore MN Public
Tree blown down onto a power line.
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:33 PM CDT | Special Weather Statement | ARX | Chickasaw, Mitchell | 42 min |
| Jun 4, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Mitchell | 43 min |
| Jun 4, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 42 min |
| Jun 5, 3:25 AM CDT | Wind Advisory | ARX | Chickasaw, Floyd, Howard, Mitchell | 16 hr |
| Jun 4, 7:14 PM CDT | Special Weather Statement | ARX | Winona | 31 min |
| Jun 4, 7:39 PM CDT | Special Weather Statement | ARX | Wabasha | 51 min |
| Jun 5, 2:57 PM CDT | Special Weather Statement | ARX | Winona | 33 min |
| Jun 5, 6:52 PM CDT | Special Weather Statement | ARX | Dodge, Wabasha | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.